Page 1 of 2 12 LastLast
Results 1 to 10 of 17

Thread: Propranolol ER Increase in Persistent Redness

  1. #1
    Member
    Join Date
    May 2018
    Posts
    51
    Country: United States

    Default Propranolol ER Increase in Persistent Redness

    I've taken Propranolol ER the past 6 days and have noticed a significant increase in persistent redness. Dr. has no idea why and suggested taking it for 2 more weeks. I took Propranolol IR in the past on rare occasions and it helped tremendously with no adverse effects until I began taking it more often and started noticing a rebound effect the following day (when I didn't take it), so I decided to try ER.

    No flushing btw. I haven't found any posts or history of increased persistent redness so it seems very strange?

    Any advice? Should I continue taking it? I honestly don't think waiting another week or two will make a difference. No idea why this is happening..
    Last edited by tobyg; 16th January 2019 at 07:09 AM.

  2. #2
    Senior Member laser_cat's Avatar
    Join Date
    Jan 2017
    Posts
    649
    Country: United States

    Default

    Quote Originally Posted by tobyg View Post
    I've taken Propranolol ER the past 5 days and have noticed a significant increase in persistent redness. Dr. has no idea why and suggested taking it for 2 more weeks. I took Propranolol IR in the past on rare occasions and it helped tremendously with no adverse effects until I began taking it more often and started noticing a rebound effect the following day (when I didn't take it), so I decided to try ER.

    No flushing btw. I haven't found any posts or history of increased persistent redness so it seems very strange?

    Any advice? Should I continue taking it? I honestly don't think waiting another week or two will make a difference. No idea why this is happening..
    Trust your gut. Two thoughts - 1) if you are taking it at night, to try taking it once or twice in the morning instead (I've noticed I am "colder" during the day that way); 2) the beta blocker nadolol made me paler/colder (naturally long half life, so no need to worry about ER/IR).
    But trust your gut

  3. #3
    Member
    Join Date
    May 2018
    Posts
    51
    Country: United States

    Default

    I take it in the mornings. Would it still work if I took it at night? I'm going to try it a few more days, then take 3 days off to compare. It's hard to trust my gut when nobody has had a similar experience and my doctor isn't sure either.

    Would love to hear from anyone here who might of experienced an increase in persistant redness from beta blockers. Perhaps my body just needs to adjust to the dosage (went from 10-20mg to 60mg ER)?
    Last edited by tobyg; 16th January 2019 at 07:06 AM.

  4. #4
    Member
    Join Date
    May 2018
    Posts
    51
    Country: United States

    Default

    Alright I think I'm going to stop taking it. The increase in redness was bothering me. Doesn't quite make sense why I didn't experience this with the instant release, but I suspect my body is somehow overcompensating to the ER version.

    Any other suggestions for medications to try for anxiety? I'm considering Atenolol, an SSRI, or something like xanax. I don't flush everyday, but I'm also in pretty controlled environments. I finish university soon so I'm trying to figure out something I can use in a more stressful office environment. Was really hoping propranolol ER would be the solution since it was a godsend in the past for speeches.

    Thank you, any help would be seriously appreciated
    Last edited by tobyg; 19th January 2019 at 08:32 AM.

  5. #5
    Senior Member
    Join Date
    Mar 2012
    Posts
    418

    Default

    Maybe this is a stupid question, but are you sure the increase in persistent redness is due to propranolol? My baseline level of redness when I'm not flushed varies a lot, often for reasons I can't explain. I never noticed any correlation between non-flushed redness and propranolol.

    Anyhow you might be better off with a different beta blocker. Martin Steinhoff, a leading rosacea researcher and clinician, recommends carvedilol here. More details in this study.

    I might have mentioned in another post that I've found pseudoephedrine is excellent at preventing flushing for special occasions such as job interviews and speeches. It increases my blood pressure and raises my resting heart rate to over 100 so I'd never take it regularly. Also it's a stimulant, so I don't get the slowness and apathy that sometimes come with beta blockers (I once took a big dose of propranolol before a technically challenging job interview... bad idea, did not go well).

  6. #6
    Member
    Join Date
    May 2018
    Posts
    51
    Country: United States

    Default

    Yes, I'm certain I even have a visible vein now that was definitely not there before. Strange that a week of a beta blocker would do that. Kinda concerning now that it's been 4 days not taking and it's still there. A bit worried about trying another beta blocker.

  7. #7
    Member
    Join Date
    May 2018
    Posts
    51
    Country: United States

    Default

    Do beta blockers have a smaller risk profile on a long-term basis than the other medications? Would you suggest trying one more beta blocker (atenolol vs carvedilol), clonidine, or an SSRI (like lexpro or mirtazapine or paxil) next?

    I've seen quite a bit of evidence that people have rebound with clonidine if they don't properly time the dose. Don't know too much about SSRIs but my Dr suggested lexpro and said mirtazapine is not a classic SSRI like zoloft, paxil, prozac, lexapro etc. It is more of a TCA or TriCyclic/Tetracyclic Antidepressant and they don't usually prescribe it for young people.

    I'm in my early 20s so I assume this is something I'd need to take for life.

    My flushing is mostly anxiety related / or really mostly anxiety over flushing if I'm in a slightly warm room. I do know that beta blockers prevent a flush for me successfully so perhaps I should just try another..

    Thank you!

    TL;DR: SSRI vs beta blocker?
    Last edited by tobyg; 22nd January 2019 at 12:10 AM.

  8. #8
    Senior Member laser_cat's Avatar
    Join Date
    Jan 2017
    Posts
    649
    Country: United States

    Default

    I definitely would not try atenolol because this will not be as strong of a peripheral vasoconstrictor compared to propranolol (at least at low dose). If you end up trying another beta blocker, make sure it acts on both beta 1 and beta 2 receptors (non selective)

    here is a list (bottom)

    https://www.cvpharmacology.com/cardi.../beta-blockers

  9. #9
    Member
    Join Date
    May 2018
    Posts
    51
    Country: United States

    Default

    Thanks for the link. Hmm I figure that might be better though (i.e. less peripheral vasoconstrictor) since I was having more general redness with propranolol and the problem for me seems to be more rooted in anxiety / my own internal freaking out about flushing and then flushing lol.

  10. #10
    Senior Member
    Join Date
    Jul 2018
    Posts
    137

    Default

    Quote Originally Posted by tobyg View Post
    Thanks for the link. Hmm I figure that might be better though (i.e. less peripheral vasoconstrictor) since I was having more general redness with propranolol and the problem for me seems to be more rooted in anxiety / my own internal freaking out about flushing and then flushing lol.
    This is me the last several weeks in particular. Anxiety has become a major trigger where my flushing is even higher intensity than in the past and lasts throughout an interaction and awhile after. Iím not always even nervous about the interaction going into it, but I flush anyway and then freak out more about the flushing and it gets worse. I have tried propranolol again today after one of these episodes and it did take the edge off but I was so upset after that itís hard to tell if it helped with the anxiety flushing. I have GOT to find something to help with this quickly. My job requires frequent and long face to face interactions. Itís a nightmare.

Similar Threads

  1. Replies: 0
    Last Post: 25th September 2018, 07:50 AM
  2. re- persistent redness
    By redranger65 in forum General rosacea questions
    Replies: 1
    Last Post: 9th July 2018, 12:46 AM
  3. Persistent Redness
    By timtim39 in forum Erythematotelangiectatic Rosacea
    Replies: 8
    Last Post: 22nd August 2016, 01:25 PM
  4. Persistent redness
    By BeastfromtheEastX in forum Newbie questions / Introduction
    Replies: 2
    Last Post: 30th May 2010, 05:26 AM
  5. IPL only for persistent redness?
    By BenY in forum Intense pulsed light and laser
    Replies: 2
    Last Post: 11th July 2009, 11:39 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •